Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 316, NWS Memphis, TN

July 8, 2012Alcorn County, Prentiss County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2012, 5:10 AM CDT for Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 5:10 AM CDT (10:10 UTC)
Expired
Jul 8, 2012, 5:45 AM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS

The radar

The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1593 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1593 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS54 KMEG 081010
SVRMEG
MSC003-117-139-081045-
/O.NEW.KMEG.SV.W.0316.120708T1010Z-120708T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
510 AM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  EAST CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 545 AM CDT

* AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JUMPERTOWN...OR 7 MILES NORTHWEST OF BOONEVILLE...AND MOVING
  NORTHWEST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF EAST CENTRAL TIPPAH...NORTHWESTERN PRENTISS AND SOUTHWESTERN
  ALCORN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3473 8890 3491 8876 3481 8851 3462 8863
TIME...MOT...LOC 1011Z 116DEG 7KT 3474 8865

$$
2 follow-up statements
088 
WWUS54 KMEG 081022
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
522 AM CDT SUN JUL 8 2012

MSC003-117-139-081045-
/O.CON.KMEG.SV.W.0316.000000T0000Z-120708T1045Z/
TIPPAH MS-PRENTISS MS-ALCORN MS-
522 AM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHWESTERN ALCORN...NORTHWESTERN PRENTISS AND EAST CENTRAL
TIPPAH COUNTIES...

AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JUMPERTOWN...OR 8 MILES NORTHWEST OF BOONEVILLE...MOVING NORTHWEST AT
10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEOPLES...
HIGHTOWN...CRUMTOWN...COLLINSTOWN...GASTON AND BLACKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3473 8890 3491 8876 3481 8851 3462 8863
TIME...MOT...LOC 1022Z 116DEG 7KT 3475 8867

$$
665 
WWUS54 KMEG 081036
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 AM CDT SUN JUL 8 2012

MSC003-117-139-081046-
/O.EXP.KMEG.SV.W.0316.000000T0000Z-120708T1045Z/
TIPPAH MS-PRENTISS MS-ALCORN MS-
536 AM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALCORN...
NORTHWESTERN PRENTISS AND EAST CENTRAL TIPPAH COUNTIES WILL EXPIRE AT
545 AM CDT...

AT 536 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3473 8890 3491 8876 3481 8851 3462 8863
TIME...MOT...LOC 1036Z 116DEG 7KT 3476 8870

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:21 AM CDT, 49 minutes earlier.

Area forecast discussion, Jul 8, 4:21 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
421 AM CDT SUN JUL 8 2012

.DISCUSSION...

A MAJOR PATTERN CHANGE IS UNDERWAY ACROSS THE MID SOUTH WITH A
TURN TO MUCH NEEDED WETTER AND COOLER WEATHER CONDITIONS. A MID
LEVEL SHORTWAVE CURRENTLY NOTED OVER THE UPPER MISSISSIPPI RIVER
VALLEY WILL CONTINUE TO DIVE SOUTHEASTWARD THROUGH THE GREAT LAKES
REGION. THIS WILL HELP TO FURTHER ERODE THE UPPER LEVEL RIDGING
THAT HAS BEEN SO PERSISTENT OVER THE PAST SEVERAL WEEKS. IN
ADDITION...A WEAK UPPER LEVEL VORTICITY CENTER NOTED ON WATER
VAPOR OVER NORTH CENTRAL MISSISSIPPI THIS MORNING WILL DRIFT
SLOWLY NORTHWESTWARD OVER THE FORECAST AREA FOR THE NEXT SEVERAL
DAYS AS IT REMAINS CUT OFF FROM THE MAIN JET STREAM FLOW. THESE
CONDITIONS ALONG WITH DEEP MOISTURE NOW IN PLACE (PWATS EXCEEDING
2 INCHES FROM REGIONAL 00Z SOUNDINGS) SHOULD SUPPORT AN UPSWING IN
CONVECTIVE COVERAGE ACROSS THE MID SOUTH FOR THE NEXT SEVERAL
DAYS.

THE WEAK UPPER LEVEL VORTICITY CENTER COMBINED WITH STRONG HEATING
TODAY SHOULD RESULT IN INCREASED CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS /50 PERCENT/ AREAWIDE...WITH THE GREATEST COVERAGE
EXPECTED THIS AFTERNOON. STRONG INSTABILITY SHOULD DEVELOP AS
TEMPERATURES WARM QUICKLY INTO THE LOWER TO MIDDLE 90S AND COMBINE
WITH DEWPOINTS IN THE LOWER 70S. THIS SHOULD RESULT IN MLCAPE
VALUES BETWEEN 2500-3500 J/KG...LI/S TO -8C...AND MID LEVEL LAPSE
RATES GREATER THAN 6.0 C/KM. THIS HIGH CAPE ENVIRONMENT COMBINED
WITH WEAK SHEAR SHOULD SUPPORT FAVORABLE CONDITIONS FOR SEVERE
MICROBURSTS CAPABLE OF LOCALIZED DAMAGING WIND GUSTS. MARGINALLY
SEVERE HAIL MAY ALSO OCCUR WITH THE STRONGEST STORMS. DUE TO THE
SLOW MOVING NATURE OF STORMS TODAY...EXPECT WELCOME LOCALIZED
HEAVY RAINFALL AS WELL.

THE GREAT LAKES SHORTWAVE SHOULD CONTINUE TO PUSH SOUTHEAST TO THE
MID ATLANTIC COAST BY MONDAY. THIS WILL HELP TO FORCE A COLD FRONT
SOUTHWARD INTO NORTHERN PORTIONS OF THE FORECAST AREA BY MONDAY
EVENING. MID LEVEL HEIGHT FALLS ALONG AND AHEAD OF THE FRONT
SHOULD INTERACT WITH THE MOIST UNSTABLE ATMOSPHERE TO PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS AREAWIDE ON MONDAY. THE FRONT
WILL SLOWLY MOVE SOUTH TO A POSITION JUST NORTH OF THE INTERSTATE 40
CORRIDOR BY TUESDAY NIGHT. THE FRONT SHOULD THEN STALL OUT ACROSS
NORTH MISSISSIPPI THROUGH MID WEEK. IN ADDITION...UPPER LEVEL
TROUGHING WILL PERSIST ACROSS THE MID SOUTH THROUGH MUCH OF NEXT
WEEK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA...WITH THE GREATEST COVERAGE ALONG AND
SOUTH OF THE SURFACE FRONTAL BOUNDARY. MODERATE INSTABILITY
ALONG AND SOUTH OF THE FRONT COMBINED WITH CONTINUED WEAK SHEAR
WILL LIKELY SUPPORT A CONTINUATION OF ENHANCED MICROBURST
POTENTIAL WITH LOCALIZED DAMAGING WINDS POSSIBLE THROUGH MID WEEK.
ALSO DUE TO THE SLOW MOVING NATURE OF STORMS MOVING OVER SIMILAR
AREAS FROM DAY TO DAY...SEVERAL INCHES OF MUCH NEEDED RAINFALL MAY
ALSO OCCUR IN SOME AREAS. THIS SHOULD HELP BEGIN TO ALLEVIATE THE
SEVERE DROUGHT CONDITIONS IN AREAS THAT BENEFIT FROM HEAVIER
RAINFALL. NOT ALL AREAS WILL SEE SEVERAL INCHES OF RAIN...BUT SOME
AREAS MAY BENEFIT FROM THE WET/STORMY PATTERN. MOST AREAS SHOULD
AT LEAST GET SOME WETTING RAINS THIS UPCOMING WEEK.

THE FRONT SHOULD WEAKEN BY THE END OF NEXT WEEK AND BEGIN TO LIFT
BACK TO THE NORTH. A WEAK UPPER LEVEL LOW PRESSURE OVER THE AREA
WILL BEGIN TO RETROGRADE TO THE WEST WITH DIURNALLY ENHANCED
CONVECTION BECOMING THE NORM FOR THE END OF NEXT WEEK AND INTO
NEXT WEEKEND. TEMPERATURES SHOULD BE SEVERAL DEGREES COOLER
THROUGH THE FORECAST PERIOD DUE TO ENHANCED CLOUD COVER AND
THUNDERSTORM CHANCES.

JLH

&&

.AVIATION...

06Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD.
ISOLD TSRAS CONTINUE ACROSS PARTS OF THE MIDSOUTH ATTM THOUGH NONE
WILL THREATEN THE TAF SITES IN THE SHORT TERM. EXPECT LIGHT SOUTH
WINDS OVERNIGHT. UPPER RIDGE WEAKENS SOME SUNDAY AFTERNOON SO SCT
TSRAS WILL OCCUR. WENT WITH A VCTS AT ALL SITES FOR NOW FROM
08/19Z-09/02Z. WINDS GENERALLY SSW/SW AT 5-10 KTS SUNDAY.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  94  75  90  75 /  50  50  60  50
MKL  94  72  89  71 /  50  50  60  50
JBR  95  74  89  73 /  50  50  60  50
TUP  94  73  89  73 /  50  40  60  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 8, 4:36 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT SUN JUL 8 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
436 AM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MID SOUTH TODAY
AND CONTINUE INTO TONIGHT. A FEW STORMS MAY BECOME SEVERE AND
PRODUCE LOCALIZED DAMAGING WINDS. MARGINALLY SEVERE HAIL MAY ALSO
OCCUR WITH THE STRONGEST STORMS.

DUE TO THE SLOW MOVING NATURE OF THUNDERSTORMS...LOCALIZED HEAVY
RAINFALL MAY ALSO OCCUR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE MID SOUTH THROUGH AT LEAST THE MIDDLE OF THE UPCOMING
WEEK. A FEW THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LOCALIZED
DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AT TIMES TODAY THROUGH THE
MIDDLE OF THE UPCOMING WEEK. PLEASE REPORT ANY WIND DAMAGE TO
INCLUDE DOWNED TREES...POWERLINES...AND STRUCTURAL DAMAGE OR ANY
QUARTER SIZE HAIL OR LARGER TO THE NATIONAL WEATHER SERVICE IN
MEMPHIS.

JLH

In the hours before

Special weather statement, Jul 8, 4:22 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT SUN JUL 8 2012

TNZ003-080945-
WEAKLEY TN-
422 AM CDT SUN JUL 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 AM CDT FOR...

  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES SOUTHWEST OF GLEASON AT 423 AM CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN WEAKLEY COUNTY...INCLUDING LOCATIONS NEAR MARTIN...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3637 8855 3613 8854 3612 8859 3612 8865
      3610 8866 3608 8874 3611 8877 3612 8879
      3635 8892
TIME...MOT...LOC 0923Z 163DEG 13KT 3619 8869

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:05 PM CDTSevere Thunderstorm WarningMEGTate, Tunica25 min
Jul 7, 7:24 PM CDTSevere Thunderstorm WarningMEGDeSoto41 min
Jul 7, 9:36 PM CDTSpecial Weather StatementMEGYalobusha24 min
Jul 7, 9:42 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Yalobusha48 min
Jul 8, 4:41 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo34 min
Jul 8, 1:21 PM CDTSpecial Weather StatementMEGTippah39 min
Jul 8, 1:22 PM CDTSpecial Weather StatementMEGLee53 min
Jul 8, 1:52 PM CDTSpecial Weather StatementMEGPrentiss23 min
Jul 8, 2:33 PM CDTSpecial Weather StatementMEGAlcorn27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.